"Antipsychotic Drug Use and Mortality" (June 07 An
The use of atypical antipsychotics is such a hard choice for LBD families to make. Here's more fuel to the fire....
I got this full article -- "Antipsychotic drug use and mortality in older adults with dementia," Annals of Internal Medicine, 2007 Jun 5, PubMed ID#: 17548409 -- and read it recently. What makes this study so compelling is that because there's a national health service in Canada, the Canadian researchers have access to medication information (drugs prescribed, prescription date, whether it was refilled) and death dates.
Here are some excerpts from this very disturbing article:
A randomized, controlled trial (RCT) "involving 421 outpatients with Alzheimer disease and psychosis, aggression, or agitation concluded that the adverse effects of these newer drugs offset their advantages. As a result, improvements in behavioral symptoms with antipsychotic drug treatment do not necessarily lead to improvements in overall quality of life for patients or their caregivers."
"In April 2005, the US Food and Drug Administration issued a public health advisory that the use of atypical antipsychotics to treat elderly patients with dementia was associated with an increased risk for death compared with placebo. In June 2005, Health Canada issued a similar warning and additional data. These warnings stem from reviews of RCTs that involve the atypical agents risperidone, olanzapine, quetiapine, and aripiprazole. The mortality rate was approximately 1.6 to 1.7 times higher than with placebo and was greater with antipsychotics than with placebo in 15 of the 17 trials reviewed by the US FDA. The warnings extend to all currently available atypical antipsychotics."
Robin's note: The April 2005 FDA warning addresses these medications: olanzapine (Zyprexa), aripiprazole (Abilify), risperidone (Risperdal), quetiapine (Seroquel), clozapine (Clozaril), ziprasidone (Geodon), and Symbyax. You can find it online at:
http://www.fda.gov/cder/drug/advisory/a ... hotics.htm
Robin's note: The June 2005 Health Canada warning addresses these medications: risperidone (Risperdal), quetiapine (Seroquel), olanzapine (Zyprexa), and clozapine (Clozaril) You can find it online at:
http://www.hc-sc.gc.ca/ahc-asc/media/ad ... _63_e.html
"Studies have demonstrated that rates of antipsychotic prescribing are substantial among older adults newly admitted to long-term care facilities."
The breakdown of antipsychotic use was similar between the cohort that lived at home and the cohort that lived in a long-term care setting: atypical antipsychotics "users started treatment with risperidone (75.2%), olanzapine (19.6%), and quetiapine (5.2%)" and conventional antipsychotic "users started treatment with haloperidol (60.2%), loxapine (17.9%), thioridazine (1.3%)..."
"Our study provides further evidence that use of atypical antipsychotics is associated with a small but significant increase in mortality among older adults with dementia. In addition, the risk for death associated with antipsychotics is apparent after as little as 1 month of use and may persist for 6 months. Finally, these data provide independent confirmation of reports that use of conventional antipsychotics confers an even greater risk for death than does use of atypical antipsychotics."
"Our...study includes 5 times as many atypical antipsychotic users and nonusers as that in a meta-analysis of RCTs, includes many conventional antipsychotic users, and provides follow-up data to 6 months."
"Similar to our results, Wang and colleagues found that...(in) the first 180 days of use, the absolute event rates were dramatic: 17.9% of patients who began using conventional antipsychotics and 14.6% of patients who began using atypical antipsychotics died."
"The potential causes of death associated with antipsychotic use merit consideration. ... First, antipsychotics may prolong the QT interval, predisposing patients to arrhythmias and sudden cardiac death. Second, sedation and accelerated cognitive decline brought on by exposure to antipsychotics may increase the risk for aspiration syndromes and choking. ... Third, several studies have found a link between atypical antipsychotic use and venous thromboembolism... Fourth, a risk of cerebrovascular events may be associated with antipsychotic use, although this risk has been questioned. Finally, antipsychotics may contribute to events that are not initially recognized as the first step in a sequence that promotes premature death, such as falls leading to hip fractures."
Robin's note: causes of death were not examined in this study.
"In the US FDA and Health Canada reviews, the risk for death seemed to be a class effect with all atypical antipsychotics studied..."
Other researchers "suggest an approach that limits the use of these drugs to situation in which 'there is an identifiable risk of harm to the patient or others, when the distress caused by symptoms is significant, or when alternate therapies have failed and symptom relief would be beneficial'."
"Studies have shown that some patients receiving antipsychotics can be successfully weaned from these medications when monitored closely."
"Repetitive vocalizations or wandering" are symptoms that are "unlikely to respond to antipsychotic treatment."
"Clinical trials involving behavior management and caregiver education...may help to minimize antipsychotic use."